Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A bedbound patient who has not opened their bowels for a week now has liquid stool leaking constantly. What should the nurse suspect?

  1. AA side effect of drinking too much water
  2. BFaecal impaction with overflow
  3. CNormal bowel function returning
  4. DAn infection that needs antidiarrhoeal drugs at once
2.Nursing fundamentalsHard

Why is heat usually avoided on a fresh soft-tissue injury during the first day?

  1. AIt widens blood vessels and can increase swelling and bleeding
  2. BIt narrows blood vessels and reduces blood flow to the injury
  3. CIt numbs the area so the patient cannot feel pain
  4. DIt makes the muscles weaker for several weeks
3.Clinical nursingMedium

Before giving a beta-blocker, which observation is most important to check?

  1. ABowel movements
  2. BBlood glucose only
  3. CHeart rate and blood pressure
  4. DTemperature only
4.Clinical nursingHard

During a general anaesthetic, a patient develops a rapidly rising temperature, muscle rigidity and rising carbon dioxide levels. What should be suspected?

  1. APostoperative infection
  2. BMalignant hyperthermia
  3. CA normal response to surgery
  4. DNeuroleptic malignant syndrome from antipsychotics
5.Arterial blood gas interpretationMedium
pH7.357.457.50PaCO₂mmHg354524HCO₃⁻mmol/L222618uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.50, PaCO₂ 24 mmHg (3.2 kPa) and HCO₃⁻ 18 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.50PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 18 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 141, Cl⁻ 111, HCO₃⁻ 14 mmol/L and albumin 36 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 141 mmol/LCl⁻ 111 mmol/LHCO₃⁻ 14 mmol/Lalbumin 36 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: constantly moist; activity: chairfast; mobility: no limitation; nutrition: very poor; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: occasionally moist; activity: walks occasionally; mobility: no limitation; nutrition: very poor; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
9.Enteral & parenteral nutrition calculationsMedium
177 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 177 cm tall (1 in = 2.54 cm). Round to one decimal place.

177 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1800 mLamino acids 4.25%1800 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1800 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1800 mLdextrose 25%amino acids 4.25%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsupraventricular tachycardia (SVT)torsades de pointesidioventricular rhythmventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1supraventricular tachycardia (SVT)
  2. 2torsades de pointes
  3. 3idioventricular rhythm
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

A patient has heart failure. Which instruction about daily weights is best to give the nursing assistant?

  1. A“Weigh him each morning before breakfast, on the same scale, and tell me the result.”
  2. B“Only weigh him if his ankles look more swollen than they did yesterday afternoon.”
  3. C“Weigh him after lunch, fully dressed, with his shoes on.”
  4. D“Weigh him at any time today, on whichever scale is free.”
14.Prioritization & delegationHard

After handover on a medical unit, which patient should the nurse see first?

  1. ADeep vein thrombosis on a heparin infusion, aPTT in the target range
  2. BDay 2 after a hernia repair, pain 6/10, oral analgesic due in 20 minutes, wants it now
  3. CNew atrial fibrillation, heart rate 150/min, blood pressure 86/50 mmHg, dizzy
  4. DPneumonia on 2 L/min oxygen, SpO₂ 93%, talking in full sentences
15.Infection control & patient safetyMedium

Hair must be removed from a planned surgical site. Which method reduces the risk of surgical site infection?

  1. AUsing wax strips on the morning of surgery
  2. BClipping with electric clippers just before surgery
  3. CShaving with a disposable razor the night before surgery
  4. DShaving with a razor just before the incision
16.Infection control & patient safetyHard

A patient on a general ward for two days is found to have smear-positive pulmonary TB. What should the nurse do besides moving the patient to an airborne isolation room?

  1. AClose the ward to all new admissions for a full year
  2. BInform infection prevention so exposed patients and staff can be identified and followed up
  3. CNothing more, because the patient has now been isolated
  4. DTell all the exposed patients to start TB drugs at once, before any testing
17.Lab values & electrolytesMedium

A patient’s fasting glucose today is 98 mg/dL (5.4 mmol/L), but the HbA1c is 8.9% (74 mmol/mol). What is the best interpretation?

  1. AGlucose control has been poor over the past 2–3 months
  2. BThe HbA1c reflects only the past 24 hours
  3. CThe patient does not have diabetes
  4. DToday’s good result shows that diabetes is well controlled
18.Lab values & electrolytesHard

A young adult has fatigue, bruising and fever. The white cell count is 85 × 10³/µL with many blasts, the hemoglobin is 7.9 g/dL (79 g/L) and the platelets are 22 × 10³/µL. What is the most likely diagnosis?

  1. AAcute leukemia
  2. BIron-deficiency anemia
  3. CPolycythemia vera
  4. DAcute viral infection

3Solutions

1.Nursing fundamentals

Answer: B · Faecal impaction with overflow

Why this is the answer

Overflow happens when liquid stool seeps around impacted hard faeces. Giving antidiarrhoeal drugs would make it worse; the nurse reports it for assessment and treatment.

Answer

B · Faecal impaction with overflow
2.Nursing fundamentals

Answer: A · It widens blood vessels and can increase swelling and bleeding

Why this is the answer

Heat causes vasodilation, which can worsen swelling and bleeding in an acute injury. Cold is used first; heat may help later with stiffness.

Answer

A · It widens blood vessels and can increase swelling and bleeding
3.Clinical nursing

Answer: C · Heart rate and blood pressure

Why this is the answer

Beta-blockers lower heart rate and blood pressure, so bradycardia or hypotension may require withholding the dose and informing the prescriber.

Answer

C · Heart rate and blood pressure
4.Clinical nursing

Answer: B · Malignant hyperthermia

Why this is the answer

Malignant hyperthermia is a hypermetabolic reaction triggered by volatile anaesthetics or suxamethonium (succinylcholine) in susceptible people. It is treated urgently with dantrolene, cooling and stopping the trigger.

Answer

B · Malignant hyperthermia
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.50: alkalaemia (above 7.45)
PaCO₂ 24 mmHg: low (35–45)
HCO₃⁻ 18 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: AGc = 17 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 141 − (111 + 14) = 16

Correction for albumin

16 + 0.25·(40 − 36) = 17 mmol/L

Answer

AGc = 17 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: B = 11

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: constantly moist → 1
activity: chairfast → 2
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 1 + 1 + 2 + 4 + 1 + 2 = 11

Answer

B = 11
8.Clinical assessment scores

Answer: mild risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: occasionally moist → 3
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 2 + 3 + 3 + 4 + 1 + 2 = 15

Risk level

15 → mild risk

Answer

mild risk
9.Enteral & parenteral nutrition calculations

Answer: IBW = 67.8 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

177 cm/2.54 = 69.69 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(69.69 − 60) = 67.78 ≈ 67.8 kg

Answer

IBW = 67.8 kg
10.Enteral & parenteral nutrition calculations

Answer: E = 2111 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1800/100 = 450 g
amino acids: 4.25·1800/100 = 76.5 g

Kilocalories per component

dextrose: 450·3.4 = 1530 kcal
amino acids: 76.5·4 = 306 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 1530 + 306 + 275 = 2111 kcal/day

Answer

E = 2111 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.492 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 11 × 0.04 = 0.44 s
RR = 20 × 0.04 = 0.80 s

Bazett’s formula

QTc = 0.44/√0.80 = 0.44/0.8944 = 0.492 s

Answer

QTc = 0.492 s

Above the usual limits for both men (about 0.45 s) and women (about 0.46 s): prolonged. (492 ms)

12.ECG rhythm strip interpretation

Answer: torsades de pointes

More ventricular rhythms: torsades de pointes is a polymorphic ventricular tachycardia, usually 150–250/min, in which the wide complexes change in height and twist around the baseline, pointing up for a few beats and then down. Textbooks link it to a prolonged QT interval, and magnesium sulfate is the drug resuscitation guidelines name for it. An idioventricular rhythm is a ventricular escape rhythm: regular, wide QRS (0.12 s or more), no P waves, at 20–40/min (an accelerated idioventricular rhythm runs at 40–100/min). Monomorphic VT has identical wide complexes at more than 100/min. VF is chaotic, without any repeating complex.

Five steps

1. Rate: very fast, the complexes are about 6 small boxes apart (about 250 per minute).
2. Rhythm: fast and roughly regular, but the height and direction of the complexes change in a repeating spindle pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: wide and polymorphic; the complexes twist around the baseline, pointing up for a few beats and then down.

Interpretation

torsades de pointes

Answer

torsades de pointes

Torsades de pointes is a polymorphic VT linked to a prolonged QT interval. This is identification practice only.

13.Prioritization & delegation

Answer: A · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”

Why this is the answer

Daily weights are measured at the same time, on the same scale and in similar clothing so that changes show real fluid gain. A quick rise in weight can be an early sign of worsening heart failure.

Answer

A · “Weigh him each morning before breakfast, on the same scale, and tell me the result.”
14.Prioritization & delegation

Answer: C · New atrial fibrillation, heart rate 150/min, blood pressure 86/50 mmHg, dizzy

Why this is the answer

Rapid atrial fibrillation with hypotension and dizziness means the heart is not pumping enough blood; the patient is unstable. The other patients are within target or have predictable needs.

Answer

C · New atrial fibrillation, heart rate 150/min, blood pressure 86/50 mmHg, dizzy
15.Infection control & patient safety

Answer: B · Clipping with electric clippers just before surgery

Why this is the answer

Razors cause tiny skin cuts that bacteria can colonize, which raises the infection risk. If hair must be removed, clippers are used close to the time of surgery.

Answer

B · Clipping with electric clippers just before surgery
16.Infection control & patient safety

Answer: B · Inform infection prevention so exposed patients and staff can be identified and followed up

Why this is the answer

Infection prevention and public health carry out a contact investigation to identify and screen people exposed while the patient was not isolated. Treatment of contacts depends on their test results.

Answer

B · Inform infection prevention so exposed patients and staff can be identified and followed up
17.Lab values & electrolytes

Answer: A · Glucose control has been poor over the past 2–3 months

Why this is the answer

HbA1c shows the average glucose over about 2–3 months. One normal fasting value does not show long-term control. An HbA1c of 8.9% is well above common targets such as below 7%.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

A · Glucose control has been poor over the past 2–3 months
18.Lab values & electrolytes

Answer: A · Acute leukemia

Why this is the answer

Many circulating blasts with anemia and thrombocytopenia suggest acute leukemia: malignant cells crowd out normal production in the marrow. Despite the high white count, the patient has few working white cells and is at high risk of infection and bleeding.Checked against: Laboratory Evaluation of Acute Leukemia · StatPearls (NCBI Bookshelf) (2025)

Answer

A · Acute leukemia

ExamProblems · examproblems.com/courses/nursing-fundamentals